Alert archive / North Dakota / Wind Advisories in 2018

Wind Advisory 4, NWS Bismarck, ND

April 16, 20184 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 16, 2018, 8:07 AM MDT for 4 counties in North Dakota. It took effect at Apr 16, 2018, 11:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 8:07 AM MDT (14:07 UTC)
In effect from
Apr 16, 2018, 11:00 AM MDT
Expired
Apr 16, 2018, 9:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 213 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS73 KBIS 161407
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
907 AM CDT Mon Apr 16 2018

NDZ031-032-040-043-162215-
/O.NEW.KBIS.WI.Y.0004.180416T1700Z-180417T0300Z/
Golden Valley-Billings-Slope-Bowman-
Including the cities of Beach, Medora, Marmarth, and Bowman
807 AM MDT Mon Apr 16 2018

...WIND ADVISORY IN EFFECT 11 AM MDT UNTIL 9 PM MDT...

The National Weather Service in Bismarck has issued a Wind
Advisory, which is in effect from 11 am MDT until 9 pm MDT.

* TIMING...Late this morning through this evening. 

* WINDS...Southeast 35 mph with gusts of 45 mph.

* IMPACTS...Difficult driving for high profile vehicles. Working
  on elevated surfaces may be challenging. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
917 
WWUS73 KBIS 162006
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
306 PM CDT Mon Apr 16 2018

NDZ031-032-040-043-170300-
/O.CON.KBIS.WI.Y.0004.000000T0000Z-180417T0300Z/
Golden Valley-Billings-Slope-Bowman-
Including the cities of Beach, Medora, Marmarth, and Bowman
206 PM MDT Mon Apr 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* TIMING...Late this morning through this evening.

* WINDS...Southeast 35 mph with gusts of 45 mph.

* IMPACTS...Difficult driving for high profile vehicles. Working 
  on elevated surfaces may be challenging. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
701 
WWUS73 KBIS 162102
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
402 PM CDT Mon Apr 16 2018

NDZ031-032-040-043-170300-
/O.CON.KBIS.WI.Y.0004.000000T0000Z-180417T0300Z/
Golden Valley-Billings-Slope-Bowman-
Including the cities of Beach, Medora, Marmarth, and Bowman
302 PM MDT Mon Apr 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* TIMING...Through this evening.

* WINDS...Southeast around 30 mph with gusts around 45 mph.

* IMPACTS...Difficult driving for high profile vehicles. Working 
  on elevated surfaces may be challenging. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
528 
WWUS73 KBIS 162342
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
642 PM CDT Mon Apr 16 2018

NDZ031-032-040-043-170300-
/O.CON.KBIS.WI.Y.0004.000000T0000Z-180417T0300Z/
Golden Valley-Billings-Slope-Bowman-
Including the cities of Beach, Medora, Marmarth, and Bowman
542 PM MDT Mon Apr 16 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* TIMING...Through this evening.

* WINDS...Southeast around 30 mph with gusts around 45 mph.

* IMPACTS...Difficult driving for high profile vehicles. Working 
  on elevated surfaces may be challenging. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

ZH
040 
WWUS73 KBIS 170249
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
949 PM CDT Mon Apr 16 2018

NDZ031-032-040-043-170400-
/O.EXP.KBIS.WI.Y.0004.000000T0000Z-180417T0300Z/
Golden Valley-Billings-Slope-Bowman-
Including the cities of Beach, Medora, Marmarth, and Bowman
849 PM MDT Mon Apr 16 2018

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Wind gusts have dropped below advisory criteria and the wind 
advisory will be allowed to expire. Expect breezy conditions to 
continue through the overnight hours.

$$

ZH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 16, 5:01 AM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 16, 5:01 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
601 AM CDT Mon Apr 16 2018

.UPDATE...
Issued at 600 AM CDT Mon Apr 16 2018

No changes required for this update.

&&

.SHORT TERM...(Today and tonight)
Issued at 308 AM CDT Mon Apr 16 2018

Another cold start to the day on Monday with lows mainly in the
teens over central and eastern North Dakota, some upper single
digits are not out of the question between Bismarck and Jamestown
and northward toward Garrison and Rugby where more snow remains.

Today will be a little warmer for most areas, but still well below
normal. It could be a windy afternoon/evening over western North
Dakota. A steepening pressure gradient and tight baroclinic zone
will lead to increasing southeasterly winds through the day.
Forecast soundings have 30+ knots of wind at the top of the
boundary layer. However, mixing will be a challenge with an
upsloping direction to the winds and much warmer air aloft leading
to an inversion most of the day. If stronger winds do mix down
then there is the potential for Wind Advisory winds in the west.
Elected to hold off on issuing anything at this time due to the
uncertainty of higher winds materializing at the surface. However,
utilized the higher end of the guidance for the forecast today
which lead to widespread winds with gusts near 40 mph across the
west.

.LONG TERM...(Tuesday through Sunday)
Issued at 308 AM CDT Mon Apr 16 2018

An inverted trough will remain over the Northern Plains Tuesday
and Wednesday. The combination of the low level convergence
associated with the inverted trough and mid and upper level
forcing from a splitting upper level trough will produce an area
of light precipitation that tracks slowly across western and
central ND late Monday night through Wednesday.

Models have come into pretty good agreement with respect to timing
and location of this precipitation. Rain is the expected form of
precipitation Tuesday then a mix of rain and snow is forecast for
Tuesday night into Wednesday. Forecast soundings show a small
potential for light freezing rain early Wednesday morning, but
duration and amounts should be minimal.

After this system exits, expect mainly dry conditions with a slow
warming trend through Sunday

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 600 AM CDT Mon Apr 16 2018

VFR at all TAF sites through the TAF period. Southeast winds will
increase this afternoon and remain breezy through the overnight
hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Apr 16, 2:07 AM MDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
307 AM CDT Mon Apr 16 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
307 AM CDT Mon Apr 16 2018 /207 AM MDT Mon Apr 16 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Mixed precipitation and minor snow accumulations are possible
Tuesday night through Wednesday morning. Some travel impacts are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AJ

Nearby

Wind Advisories in North Dakota, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.